Tornadoes · United States · Indiana · 2007

EF0 tornado, Ellis to Alvarado, Indiana, July 26, 2007

From Ellis to Alvarado, this EF0 tornado ran 0.0 miles across Steuben County on July 26, 2007, touching down at 8:52 PM EDT and reaching 50 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
July 26, 2007
Touchdown
8:52 PM EDT (00:52 UTC)
Lifted
8:56 PM EDT (00:56 UTC)
On the ground
4 minutes
Path length
0.0 miles (0.0 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
County
Steuben County
Touchdown point
41.556, -84.830
Lift-off point
41.556, -84.830
Record number
0707261852-01

What the Weather Service recorded

A combination of upper level support, cool temperatures, moderate instability and shear allowed for a few storms to develop in the Grant and Blackford county area. These storms produced some wind and hail. A supercell developed in far southern Michigan and dropped into Steuben County where rotation and several brief weak tornado touchdowns were observered by a trained spotter. Damage occurred in parts of the county from this storm before it moved into Ohio.

Video footage submitted by a trained spotter indicated a brief touchdown of a tornado in an open field on State Road 1, south of US 20. The tornado was associated with a supercell that showed persistent, but weak rotation.

Southwest of Alvarado on State Route 427, videotape shows the second of three weak tornadoes, spawned by a persistant supercell. Trees in the area obscured the exact point of touch down, but no damage was reported in the approximate area of the touchdown.

The final in a series of three weak tornadoes was videotaped south of Alvarado on State Route 427. The tornado touched down briefly in an open field and then either dissipated or lost its condensation funnel. Another brief tornado became evident just east of the first one a few minutes later, but quickly dissipated. No damage was reported from this tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

Issued (UTC)ExpiredProductOffice
23:26 UTC00:45 UTCSevere Thunderstorm WarningIWX
00:07 UTC01:00 UTCSevere Thunderstorm WarningIWX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the tornado touched down at Jul 26, 4:50 PM EDT, 4 hours 2 minutes earlier.

Area forecast discussion, Jul 26, 4:50 PM EDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
450 PM EDT THU JUL 26 2007

.SHORT TERM...
TODAY THROUGH TOMORROW

LINGERING UPPER LEVEL LOW CENTERED OVER EASTERN MICHIGAN STILL
PROVIDING PLENTY OF CLOUD COVER OVER THE REGION. INSTABILITY
GENERATED FROM COLD CORE LOW ALOFT AND DAYTIME HEATING WHERE
SUNSHINE HAS BEEN SEEN...IS ALLOWING FOR A FEW
SHOWERS...MAINLY OVER EASTERN ZONES. FARTHER
UPSTREAM...POTENT COLD FRONT WITH IMPRESSIVE MID LEVEL WAVE ARE
INTERACTING TO PRODUCE A LINE OF SEVERE THUNDERSTORMS OVER NORTHERN
WI/EASTERN MN. OTHER THUNDERSTORMS WERE ALSO ONGOING ACROSS PARTS OF
CENTRAL WI IN RESPONSE TO PVA FROM LEAD SHORTWAVE. BOTH WAVES ALONG
WITH DEVELOPING THETA-E WILL BE PARAMOUNT IN PRODUCING PRECIP DURING
THE SHORT TERM.

WIDESPREAD CLOUD COVER HAS LIMITED CONVECTION THIS AFTERNOON...EVEN
THOUGH GENEROUS POTENTIAL INSTABILITY FROM COLD CORE UPPER LOW IS
PRESENT. HAVE LOWERED POPS IN THE LATE AFTERNOON PERIOD FOR THIS.
THIS CORRELATED WELL TO SREF AND WRF QPF PRODUCTION...WHICH IS SOLELY
DIURNALLY BASED. EXPECT ANY SHOWER/THUNDERSTORMS ACTIVITY TO
DIMINISH THIS EVENING.

LL JET WILL BEGIN TO STRENGTHEN THIS EVENING IN RESPONSE TO
APPROACHING LEAD SHORTWAVE IN WESTERN WI. DECENT THETA-E ADVECTION
WILL DEVELOP BY LATE EVENING UNDER PROGRESSIVELY STEEPENING LAPSE RATES
WITH ADVECTING EML. LINGER LARGE SCALE ASCENT FROM EASTERN MI UPPER
LOW COMBINED WITH DIFF PVA FROM APPROACHING UPPER MIDWEST IMPULSE
WILL PROMOTE SHOWER/THUNDERSTORM DEVELOPMENT WITH DEVELOPING
AFOREMENTIONED LL JET. THIS WILL FAVOR NORTHERN ZONES FROM THE LATE
EVENING THROUGH EARLY MORNING. NOSE OF JET WILL PUSH INTO CENTRAL
MI BY EARLY MORNING ENDING PRECIP CHANCES BEFORE SECOND PUSH MOVES
IN FROM THE NORTHWEST. A FEW HAILERS MAY BE POSSIBLE WITH THIS FIRST
ROUND OF STORMS GIVEN 40 KNOTS OF 1-6KM SHEAR AND DECENT -10 TO -30
C CAPE.

ONGOING COMPLEX IN EASTERN MN SHOULD DEVELOP FARTHER SOUTH INTO IA
AFTER SUNSET WHEN LARGE SCALE ASCENT ACTS TO BREAK DOWN CAPPING.
THIS ENTIRE COMPLEX WILL MOVE SOUTHEAST OVERNIGHT...BEING AIDED BY
DEVELOPING LL JET IN IA/IL...DECENT MLCAPE OF 1000-1500 J/KG...AND
FAVORABLE 0-3 KM SHEAR OF 20 TO 30 KNOTS. MODELS VARY WITH TIMING
ON APPROACH OF THIS TS COMPLEX...BUT IT SEEMS THAT 12-15Z TIMING
IS FAVORED BY MAJORITY OF MODELS/SREF AND HAVE TRENDED TO THIS.
SYSTEM SHOULD BE IN A STATE OF DECAY WHEN ARRIVING IN THE CWA.
THIS WILL MAKE FRIDAY AFTERNOON FORECAST VERY TRICKY. WITH DYING
MCS/AMPLE CLOUD COVER IN PLACE/AND OUTFLOW BOUNDARIES IN PLACE.
CONVECTIVE REDEVELOPMENT WILL BE FAVORED IN AREAS WHERE BEST
INSTABILITY WILL BE ATTAINED. THIS MAY ONLY INCLUDE SOUTHEASTERN
ZONES WHERE LESS CLOUD COVER MAY BE PRESENT. HAVE TRIED TO TREND
HIGHER POPS IN THESE AREAS. SEVERE POTENTIAL WITH DAMAGING
WINDS/HAIL BEING FAVORED...WILL BE POSSIBLE IF AMPLE HEATING IS
REALIZED...GIVEN SEMI-STEEP MID LEVEL LAPSE RATES/BACKING OF LL
WIND INCREASING SRH VALUES/AND LINGERING LARGE SCALE ASCENT FROM
UPPER WAVE. HOWEVER...CAPE VALUES LOOK MEAGER AT THIS POINT /AOA
900 J/KG/ DUE TO EXTENSIVELY PROGGED CLOUD COVER. AGAIN...THESE
FACTORS WOULD BE POSSIBLE IN SOUTHEASTERN ZONES WHERE LESS CLOUD COVER
WOULD BE FAVORED. WILL HOLD OFF ON SEVERE MENTION DUE TO THIS
UNCERTAINTY. HAVE ALSO MENTIONED HEAVY RAIN GIVEN PW VALUES OF
2-2.30 INCHES.

AS FOR TEMPS...HAVE TRENDED THINGS DOWN SOME WITH EXPECTED CLOUD
COVER AND PRECIP. THINKING HIGHS IN THE MID TO UPPER 70S WILL WORK
FOR NOW.

&&

.LONG TERM...
FRIDAY NIGHT THROUGH SATURDAY...

SOLID AGREEMENT AMONG THE MODELS THRU THE PERIOD...WILL FOLLOW CLOSE
TO THE 12Z GFS...WITH LITTLE OVERALL CHANGE FROM EXISTING FORECAST
PACKAGE OUTSIDE OF THE TREND FOR A DRIER SATURDAY CONTINUES.

COLD FRONT WILL BE PUSHING SOUTH FRIDAY NIGHT ACROSS THE
REGION...WITH A POSSIBLE SURFACE LOW DEVELOPING ALONG THE FRONT AS
IT TRAVELS OVER THE AREA. DECENT AMOUNTS OF MOISTURE WILL BE FOUND
WITH THE SYSTEM...AS PWATS CONTINUE TO SHOW VALUES IN THE 1.75 TO
1.9 INCH RANGE. PRECIP WILL BE DIMINISHING FROM NORTHWEST TO
SOUTHEAST AS THE NIGHT TRANSPIRES...LOCALLY HEAVY AMOUNTS WILL BE
POSSIBLE...STRONG OR SEVERE STORMS LOOKS LESS LIKELY FOR THE FRIDAY
NIGHT PERIOD...BETTER CHANCES..IF ANY...EARLIER IN THE DAY.

SURFACE HI PRESSURE WILL START TO DRIFT SOUTHEAST FROM THE UPPER MS
VALLEY...NORTHERLY OR NORTHEAST FLOW WILL KEEP TEMPS BELOW NORMAL
STRUGGLING TO REACH 80 ACROSS MUCH OF THE REGION. MUCH LESS LOW
LEVEL MOISTURE AS DEWPOINTS WILL FALL INTO THE 50S. A FEW LINGERING
CLOUDS WILL LESSEN IN COVERAGE LATER IN THE AFTERNOON...BECOMING
MOSTLY CLEAR BY LATE NIGHT. BELOW NORMAL LOWS ARE EXPECTED OVERNIGHT
INTO SUNDAY.

SUNDAY THROUGH THURSDAY...

QUIET EXTENDED PERIOD...WITH LITTLE ADJUSTMENT NEEDED AS MODELS
CONTINUE A CONSISTENT PATTERN THROUGH THE MIDDLE OF NEXT WEEK.
SURFACE HI PRESSURE WILL CONTINUE TO DOMINATE THE SOUTHERN GREAT
LAKES INTO THE MIDDLE OF NEXT WEEK...AS RIDGING STARTS TO BUILD INTO
THE REGION FROM THE WEST. MODERATION IN TEMPS BACK TOWARDS NORMAL BY
TUESDAY. HAVE WENT BELOW MOS WITH THE DECENT NORTHEAST FLOW SUNDAY
THRU MONDAY. FLOW STARTS TO SHIFT TUESDAY INTO WED TO MORE SOUTHERLY
AS THE SURFACE HIGH PUSHES EAST...ALSO WARMING ALOFT AT H850 TO NEAR
19C WILL BRING ABOVE NORMAL TEMPS BY WED AND ON INTO THURSDAY.
PERIOD SHOULD REMAIN DRY WITH PLENTY OF SUNSHINE EXPECTED.

&&

.AVIATION...
LINGERING UPPER LEVEL LOW CENTERED OVER EASTERN MI WILL BRING THE
CHANCE FOR POP UP SHRA/TSRA THIS AFTERNOON. DUE TO EXPECTED
LOWER COVERAGE...HAVE OPTED TO ONLY INCLUDE VCSH AND CB MENTION AT
TERMINALS. MEANWHILE...PERSISTENT MVFR CIGS WILL LINGER ACROSS THE
CWA WITH AN TREND TO VFR BY EARLY EVENING. APPROACHING UPPER
MIDWEST SYSTEM WILL FORCE DECENT WAA OVER NORTHERN TIER OF CWA LATE
THIS EVENING TONIGHT. WITH GOOD SUPPORT FROM FORECAST MODELS AND
ENSEMBLES HAVE OPTED FOR TEMPO TSRA AT SBN WHERE GOOD DYNAMICS
WILL BE IN PLACE. WITH EXPECTED LOWER COVERAGE IN CENTRAL AND
SOUTHERN PORTIONS OF FA HAVE AVOIDED TEMPO AT THIS TIME.

INCREASED LL MOISTURE AND WITH DIURNAL COOLING WILL ALLOW FOR BR
TO DEVELOP ACROSS THE FA TONIGHT. INCLUDED 4-5SM AT THIS POINT...BUT
DEFINITELY COULD SEE LOWER CONDITIONS DEVELOPING. PRESENTLY HAVE
CONCERNS ABOUT STRENGTHENING PRESSURE GRADIENT AND WILL HOLD OFF
WITH LOWER VSBYS AT THIS TIME.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SHORT TERM...CHAMBERLAIN
LONG TERM....SCHOTT
AVIATION...CHAMBERLAIN
Hazardous weather outlook, Jul 26, 5:47 AM EDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
547 AM EDT THU JUL 26 2007

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-271000-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
547 AM EDT THU JUL 26 2007 /447 AM CDT THU JUL 26 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY IN THE AREA TODAY AND TONIGHT. THE STORMS
ARE EXPECTED TO BE SLOW MOVING AND PRODUCE LOCALLY HEAVY RAINFALL
WHICH COULD RESULT IN MINOR FLOODING OF CREEKS AND LOW LYING AREAS.
AN ISOLATED OCCURRENCE OF HAIL UP TO THE SIZE OF A PENNY AND
DAMAGING WINDS IS ALSO POSSIBLE WITH THE STORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. THERE IS A
SLIGHT RISK THAT SOME OF THE STORMS COULD BECOME SEVERE FRIDAY
AFTERNOON/EVENING...MAINLY SOUTHEAST OF A HILLSDALE MICHIGAN TO
WARSAW INDIANA TO MONTICELLO INDIANA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WWW.WEATHER.GOV/IWX

LMZ043-046-061-271000-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
MICHIGAN CITY IN TO ST JOSEPH MI OUT TO MID LAKE-
547 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEASTERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. ALONG WITH VERY HEAVY
RAIN... THE STORMS MAY CONTAIN WIND GUSTS GREATER THAN 34 KNOTS AND
LOCALLY HIGH WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT. A SMALL
CRAFT ADVISORY MAY BE NEEDED FOR LATE FRIDAY NIGHT INTO SATURDAY
NIGHT...FOR WAVES UP TO 5 FEET.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT
WWW.WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

In the hours before

Local storm report, Jul 26, 7:59 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
759 PM EDT THU JUL 26 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 E BRONSON             41.87N  85.11W
07/26/2007  E0.70 INCH       BRANCH             MI   TRAINED SPOTTER

            HALF INCH HAIL

&&

BJS
Local storm report, Jul 26, 8:01 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTHERN INDIANA
801 PM EDT THU JUL 26 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             4 E BRONSON             41.87N  85.11W
07/26/2007  E0.50 INCH       BRANCH             MI   TRAINED SPOTTER

            HALF INCH HAIL

&&

CORRECTED EVENT

BJS
Local storm report, Jul 26, 8:07 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
807 PM EDT THU JUL 26 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 NNE ANGOLA            41.70N  84.97W
07/26/2007  E1.75 INCH       STEUBEN            IN   TRAINED SPOTTER

            GOLF BALL SIZE HAIL FALLING

&&

BJS
Local storm report, Jul 26, 8:11 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
811 PM EDT THU JUL 26 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HAIL             FREMONT                 41.73N  84.93W
07/26/2007  E0.75 INCH       STEUBEN            IN   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

BJS
Local storm report, Jul 26, 8:44 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
844 PM EDT THU JUL 26 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND DMG     4 SE UPLAND             40.42N  85.46W
07/26/2007                   GRANT              IN   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

BJS
Local storm report, Jul 26, 8:45 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
845 PM EDT THU JUL 26 2007

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0722 PM     TSTM WND DMG     1 S HARTFORD CITY       40.44N  85.37W
07/26/2007                   BLACKFORD          IN   LAW ENFORCEMENT

            SEVERAL TREES AND POWERLINES DOWN SOUTH OF HARTFORD
            CITY

&&

BJS

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Detroit, MI (KDTX), 00:00Z

0.9 hours before the tornado, 173 km from the path. July 27, 2007.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 627 joules per kilogram, CIN -31, lifted condensation level 970 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 36 square meters per square second, 0 to 6 km bulk shear 10 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
627 J/kg
Mixed-layer CIN
-31 J/kg
Surface CAPE
956 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
10 kt
0-1 km bulk shear
6 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.5
0-3 km lapse rate
7.8 K/km

Open this sounding in Storm Lab

Detroit, MI (KDTX), 12:00Z

11.1 hours after it, 173 km from the path. July 27, 2007.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 202 joules per kilogram, CIN -69, lifted condensation level 746 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Detroit, MI at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 58 square meters per square second, 0 to 6 km bulk shear 35 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
202 J/kg
Mixed-layer CIN
-69 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
746 m above ground
0-6 km bulk shear
35 kt
0-1 km bulk shear
20 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2
0-3 km lapse rate
4.7 K/km

Open this sounding in Storm Lab

The surface observations

Defiance (DFI), 41 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:53 UTC7666180° 5 kt1014.2
23:53 UTC7466170° 5 kt1013.9HZ
00:19 UTC73.466.2170° 3 kt1013.9VCTS HZ
00:31 UTC73.466.2180° 5 kt1013.9VCTS HZ
00:53 UTC7267220° 3 kt1013.5VCTS -RA
01:39 UTC71.6680° 0 kt1013.5TSRA BR
01:51 UTC69.8680° 0 kt1013.9+TSRA BR
01:53 UTC69680° 0 kt1013.9+TSRA BR
02:03 UTC69.868 6 kt1014.6+TSRA BR
02:23 UTC66.262.6250° 9 kt331013.2+TSRA BR
02:26 UTC6862.6230° 12 kt331013.2-TSRA

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Northern Indiana radar (KIWX), 76 km away, was scanning. The volume nearest the touchdown began at 00:52 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:45 UTCTSTM WND DMG2 Wnw FremontSteuben, INWIDESPREAD TREES AND POWERLINES DOWN ACROSS COUNTY...WORSE DAMAGE NEAR TOLL ROAD WEST OF FREMONT
23:50 UTCHAIL 1FremontSteuben, INTHREE QUARTER TO ONE INCH HAIL IN FREMONT
23:56 UTCTSTM WND GST 703 W FremontSteuben, INEMA DAMAGE SURVEY...STRAIGHT LINE WIND DAMAGE...NORTH STRIP MALL SIGNIFICANTLY DAMAGED...SOFFIT BLOWN OUT...ROOF DAMAGE...WINDOW BROKEN...MANY TREES DOWN WITH ONE ON CAR. 20 INCH DIAMETER TREE UPROOTED. TREES AND A LIGHT
00:05 UTCHAIL 1.754 Nne AngolaSteuben, INGOLF BALL SIZE HAIL FALLING
00:08 UTCHAIL 0.75FremontSteuben, INPENNY SIZE HAIL

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2007 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of July 26, 2007

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 268:16 PM EDTEF0Steuben, IN0.050
July 268:43 PM EDTEF0Steuben, IN0.050

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.